change due to neuropathy
Jan 5, 2002
i am currently taking combivir and viramune. but a recent visit to a neurologist has determined that i have neuropathy and the neurologist beleives it is from the 3tc in the combivir. he says he is going to send a report to that effect to my doctor. i see my primary doctor next week.
my question is this. if my doctor takes me off the 3tc what will he most likely put me on? will it require me to take more pills a day? what would the possible side effects be from the new medicine? does switching increase the chance of resistance at some point. i am in so much discomfort already from the neuropathy that i know something needs to be done. but am fearful about having to go off of what was the easiest regimen and the possible side effects of the new medicine.
i cannot tell you how much i appreciate all of your help on here. i recently discovered this website for the first time. and have already been educated so much on so many topics just by reading your responses to others. thanks again.
Response from Dr. Henry
What you might substitute for the 3TC depends upon what you have been on in the past. One choice would be abacavir (Ziagen) which rarely causes neuropathy. The major problem with that drug is the hypersensitivity reaction (3-5% get it) usually encountered in the first 4-8 weeks. 3TC is an unusual cause of neuropathy but it does happen. You will likely have to take more pills. Switching for the reason of side effects does not cause more resistance. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Kissing Stripper Sign Of HIV AIDS
- Swollen Glands After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can Two People Who've Never Had Sex Get Std?
- Does Ciprofloxacin Cure Chlamydia?
- How Fast Do Genital Warts Spread?
- Is Clindamycin Used To Treat Some Sexually Transmitted Disease?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.